MAUDE Adverse Event Report: COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23668
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: karl storz flexible video ureterorenoscope and cook medical roadrunner pc hydrophilic wire guide.Investigation ¿ evaluation: it was reported that during lithotripsy procedure, the aiming beam disappeared while using cook multi-use holmium laser fiber.No error message appeared on screen and new laser fiber used to complete the procedure.Based on provided information by customer, no section of the device remained inside the patient¿s body.No adverse event and additional procedure reported as a result of the issue.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, manufacturing instructions, the instructions for use, and quality control data.One opened package containing a holmium laser fiber was returned for investigation.Inspection of the returned device noted: the fiber was returned in used condition.The fiber was received inside the protective coil and the packaging tray.The fiber optics did not protrude from distal end of the blue jacket.The plug appeared secure and undamaged.The fiber had black charring visible beneath the blue jacket.The charring was located within 1cm from the distal tip.The fiber was tested on an in-house demo laser machine and confirmed that the laser fiber was used four times and it registered as a usable fiber indicating there was no laser fiber software/ programming problem.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions to avoid reducing the life of the fiber, follow these precautions: do not improperly handle the fiber.Do not lase at high power for extended periods of time.Do not lase continuously with the fiber tip in contact with the tissue.Do not laser with a fiber that has a containment or damaged proximal end.Do not subject the fiber to sharp bends during handling, use, or storage.Discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.Do not exceed recommended power limits.Preparation before cleaning: cutting, stripping, and cleaving proximal face inspection.Having removed the ferrule dust cap, use a microscope with 20x magnification to inspect the proximal face of the fiber for damage.If visible damage such as debris, scratches, chips, or pits is observed, then the fiber may damage the laser system and should be discarded as hazardous waste.Put the ferrule dust cap on the connector end immediately after removing the fiber from the microscope.This ferrule dust cap should stay attached throughout the rest of the fiber reprocessing.Cutting: using a cutting device, cut 2.5 cm of the distal tip of the fiber.Discard the cut portion of the fiber as hazardous waste.Note: do not use a cleaver when cutting is specified.Scissors are acceptable.Note: be sure to cut any length of fiber that has been flexed within a flexible endoscope and might have received significant stress from bending.Note: be sure to use a cutting device to remove any length of fiber upon which residual organic material has adhered and from which it has not been removed.Stripping: hold the appropriately sized cook fiber stripping tool in one hand and the fiber in the other.Insert the distal end of the fiber into the fitting hole of the fiber stripping tool until the fiber tip reaches the first indicated marking on the side body of the fiber stripping tool.The marking length is equivalent to approximately 1 cm of fiber length.Squeeze both buttons on the fiber stripping tool to close the blades, and keep the tool in this closed position while simultaneously pulling the fiber away from the tool.Discard the stripped portion of the fiber appropriately, as hazardous waste.Cleaving: using the cleaver, score the stripped portion of the fiber as close to the blue jacket as possible.Make a single score line that is as perpendicular to the fiber axis as possible.Push down gently on the fiber with the cleaver, but do not attempt to cut all the way through the fiber with the cleaver, as this will result in a poor fiber surface.Grasp the fiber on opposite sides of the score mark.Pull the fiber on opposite sides of the score mark in a straight, opposing direction until the fiber separates.Do not bend to separate the fiber, because bending will result in a poor surface.Discard the cleaved distal end of the fiber.Using the same method as above in steps 4-6, strip the buffer to expose 4-6 mm (0.4-0.6 cm) of the inner glass fiber.6 fiber integrity and length inspection: coil the fiber to a diameter that is no less than 8 inches (20 cm), and check the integrity of the length of the fiber shaft as well as the distal surface by launching a visible light source down the fiber ferrule (the green aiming beam from the laser system can be used as the visible light source).If visible light leaks from any spot along the length of the fiber shaft, then the fiber core is broken and the fiber should be discarded as hazardous waste.Check the visible beam exit profile out of fiber tip by projecting it onto a flat, white surface.A.A well-cleaved surface is indicated by a well-defined circular or slightly oval pattern.B.A poorly-cleaved surface is indicated by a pattern with one or more arrays or ¿comet tails¿ extending from the central circle.Repeat the cutting, stripping, and cleaving process from the preparation before cleaning: cutting, stripping, and cleaving section.Note: this step will also help verify that the fiber¿s integrity is still intact and that no cracks or other damage exist.To ensure that the fiber length is adequate for clinical use, verify that the fiber¿s length is no less than 165 cm.Discard the fiber as hazardous waste if the fiber length is less than 165 cm a disappearing of the aiming beam may be caused by laser fiber optics breakage.A visual evaluation of the laser fiber confirmed the tip was broken and it did not protrude from distal end of the blue jacket.The broken piece was missing and was not returned with the device.Cook has concluded that based on the evidence presented, investigation conclusion cannot be determined.Any of the precautions listed in the ifu such as " improperly handleing the fiber", "lasing continuously with the fiber tip in contact with the tissue", etc.Or any steps of the laser fiber multi use preparation instructions during "cutting, stripping, and cleaving" may contribute and cause the laser fiber tip breakage.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required.We will continue to monitor for similar complaints.
 
Event or Problem Description
It was initially reported, during a ureteroscopy to remove a ureter stone by using laser lithotripsy, the aiming beam of a cook® multi-use holmium laser fiber was "off" in the midst of lithotripsy.There was no error message that came up.They were able to continue the procedure with a new multi-use laser fiber.The device was returned 18jun2020 and it was discovered the tip was broken off.No piece of the device remained inside the patient's body.No additional procedures were required due to this occurrence.The complainant did not report any adverse effect(s) on the patient due to this occurrence.

Brand Name
COOK MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10220717
Report Number1820334-2020-01241
Device Sequence Number2668759
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)220827(10)NS9976848
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2022
Device Model NumberG23668
Device Catalogue NumberHLF-M273-H30
Device Lot NumberNS9976848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2020
Initial Report FDA Received Date07/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1